Woman wrongly prescribed erectile dysfunction cream for her, err, eye...

beautiful-2315_1920

A woman from Glasgow has found herself battling chemical injuries after she was accidentally prescribed erectile dysfunction cream for her dry eye condition. The woman had to be treated in A & E after being given Vitaros cream instead of similarly names ocular lubricant VitA-POS.

A report from December's BMJ Journal is now calling for all handwritten prescriptions to now be written using block capitals to avoid any future mistakes like this one. The woman suffered eye pain, blurred vision and swelling of the eye and had to get antibiotics, lubricants and steroids to aid her recovery.

Dr Magdalena Edington, from Glasgow's Tennent Institue of Ophthalmology, wrote in the BMJ report: "Prescribing errors are common, and medications with similar names/packaging increase risk.


"However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.


"The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids, and lubricants, with good response."

Now we find most prescriptions are printed off from the computer and digitised however Edington was keen to raise awareness about similar spellings of medications and wanted to encourage those who prescribe medicine "to ensure that handwritten prescriptions are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future".


How babies will be born in future
​Today is Jim's birthday, so his wife decides to s...